Poppers linked to retinal damage
Author: Simon Jones
Use of liquid legal highs with psychoactive effects have been linked to retinal damage, a new study has found.
The research, published in the British Journal of Ophthalmology, looked at data collated by retinal specialist Rebecca Rewbury from 12 patients who used the legal highs often referred to as poppers. The most common symptom reported by the patients was impaired central vision, including blurriness and blind spots. One of the patients developed a progressive central scotoma after using Jungle Juice Plus, a brand of popper.
Researchers said the visual symptoms associated with poppers could be linked to a change in the chemical composition. The main chemical ingredient was changed from isobutyl nitrite to isopropyl nitrite after the latter was found to be carcinogenic in 2006.
Researchers said the patients only noticed symptoms of visual disturbance after switching to new brands containing isopropyl nitrite.